MAUDE Adverse Event Report: SMITH & NEPHEW, INC. MENISCAL ROOT REPAIR PACK W/ULTRABRAID; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. MENISCAL ROOT REPAIR PACK W/ULTRABRAID; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 71935070
Medical Device Problem Codes Break (1069); Unstable (1667)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/23/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that during an acl with meniscal root repair and let procedure, one (1) cannulated drill was not going in properly, and when checked, it was noticed that the sleeve was stuck on the meniscal root jig.It was required to poke for the sleeve to come out, and since the end of the cannulated drill guide was serrated, it was not noticed that the guide that came out was broken.The broken piece was not removed from the patient and was found on post op x-rays, it would have caused more harm to remove it.The procedure was resumed, after a one-hour surgical delay, using an arthrex competitor device.No further complications were reported.
 
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H2: additional information on b5, d10 & h6 (medical device problem code).
 
Event or Problem Description
It was reported that during an acl with meniscal root repair and let procedure, the cannulated drill, which is part of the meniscal root repair with ultrabraid kit, was not advancing properly.As the surgeon was pushing forward, the drill did not seem to move.After about a minute, the surgeon removed the drill to assess the situation and noticed that the drill sleeve was stuck on the meniscal bullet, which is part of the root jig.It was necessary to poke the sleeve to remove it.The end of the cannulated drill guide was serrated.The top of the drill appeared flush and only showed signs of wear on the sides, which would be expected.However, it was later noticed that the cannulated drill had snapped, and a portion remained inside the patient.This was discovered during a routine x-ray.It appears that the cannulated drill was not properly connected, causing the drill and the sheath to move independently and not function correctly.The broken piece was not removed from the patient, as doing so would have caused more harm.The procedure was resumed after approximately a one-hour surgical delay, using an arthrex competitor device.No further complications were reported.
 
Additional Manufacturer Narrative
H10 h3, h6: a device deficiency was not identified, and the root cause of the reported event could not be determined since the device was not returned for evaluation.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states all documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Conclusion: clinical root cause: there is a definitive clinical route cause.The adverse event was caused by the user of the product.Impact: the patient impact is determined to be retained cannulated drill piece.The instrument is intended as an externally communicating device and long-term implantation data is unknown.Although unlikely tissue irritation and/or micromotion cannot be ruled out.Please refer to the instructions for use for precautions and warnings related to the use of the device.Based on this investigation, the need for corrective action is not indicated.If any additional information related to this event is received in the future, this investigation will be reopened for further assessment.
 
Additional Manufacturer Narrative
H10 h3, h6: the cannulated drill device was received for evaluation.A visual evaluation showed that the drill and fractured sleeve are laser etched with lot 23jct0005.The second sleeve is laser etched with lot 23hct0025.The drill has scoring along the length of the shaft with deep scoring at the area where the sleeve fractured.The fractured sleeve has deep external scoring from possible contact with bone at the area of fracture.The second sleeve shows normal signs of use.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states all documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.The patient impact is determined to be retained cannulated drill piece.The instrument is intended as an externally communicating device and long-term implantation data is unknown.Although unlikely tissue irritation and/or micromotion cannot be ruled out.A definitive root cause for the reported issue could not be determined.Factors that could have contributed to the failure include procedural variance, or deviations from established protocols, increasing risks and leading to unintended consequences (excessive force or an impact event inconsistent with normal use).Based on this investigation, the need for corrective action is not indicated.

Brand Name
MENISCAL ROOT REPAIR PACK W/ULTRABRAID
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key23291382
Report Number1219602-2025-02560
Device Sequence Number16000815
Product Code LXH
UDI-Device Identifier00885556533291
UDI-Public885556533291
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K933948
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/21/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71935070
Device Lot Number51222854
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/24/2025
Supplement Date Received by Manufacturer10/22/2025
01/08/2026
05/21/2026
Initial Report FDA Received Date10/15/2025
Supplement Report FDA Received Date11/04/2025
01/09/2026
05/21/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/23/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71935069 - CANNULATED DRILL PAC
Outcome Attributed to Adverse Event Other;
Patient Age29 YR
Patient SexMale